Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Breast cancer stage 2a, chemotherapy, herceptin, tamoxifen, preoperative CEA 9

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Breast cancer stage 2a, node negative, 2.4 cm, no lymphovascular invasion, bilat/mastec. ER+ Her2 +++. First PET scan negative 8 months ago, brain MRI and liver ultrasound ok 6 months ago.My question is about tumor markers:
Preoperative CEA was only .7 (UNL 5ng/ml supposedly for smokers, I do not smoke)), and ca-15.3 was 5.4 (unl 32)
I finished chemo TCH 2 months ago but continue on herceptin and started tamoxifen 2 weeks ago.
My CEA was 1.3 in january, 1.1 april, 1.0 mid may and then in 6 weeks move to 2.7 and 3.7 yesterday. Ca 15.3 moved from 5.4 preop to 9 (still way below upper limit) >My onco is not worried but orederd second PET because it has been 8 months already. I'm very worried that CEA was lower when I had the tumor inside than now. Is it possible to see this just finishing chemo and why?, all my lab tests are now normal including liver enzymes which went up after multiple antibiotics (45 days of levaquin due to infection from chemo in december) and chemo but it was early in the year. I'm a mess because of possible relapse during chemo/herceptin. Can chemo have delayed effects on CEA 2 months later, 3points since preop is too much for me. please help
Posted Sat, 21 Apr 2012 in Breast Cancer
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for your query.

I appreciate all of the information which you have provided. I also understand that this is quite a stressful situation for you in trying to interpret these numbers. As for the tumor markers, I agree with your oncologist in that I am not very concerned that you are dealing with a recurrence of your breast cancer. Sometimes, there can be laboratory variability in these tumor markers which we note, but we do not become too concerned about.

I agree with ordering an additional pet scan. This is more for peace of mind then a real concerned that something will be found. In the very unlikely situation that something is found then it can be acted upon.

As far as the numbers would you have reported again I am not concerned that this represents a recurrence. As far as other things which can cause or have an effect on the CEA, sometimes the CEA can be elevated in some inflammatory or infectious conditions. These typically involve the liver or colon. Again we just XXXXXXX me seeing a slight fluctuation in the level in your case and I am not concerned about you.

In addition there is another tumor marker which is commonly used by oncologists to follow women who have been diagnosed with breast cancer. This is called to as 'CA 27 29th'. It has been used for a number of years now and he's a pretty reliable predictor of recurrence of disease. If your oncologist has not discussed this with you I would suggest to bring it up as a topic of conversation to see if he is amenable to ordering it or if he has a reason not to order this test right now.

Again I thank you for submitting your question. I hope you have found my response to be both informative and helpful. If you have additional concerns regarding this matter I am available to address them without a problem.


Dr. Robert.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor